I take two medications for Bipolar Disorder - Gabapentin (300mg twice a day) & Klonopin 0.5 twice a day). Sometimes my speech is slower, especially if I'm in a depressive phase, which I seem to be in now. Although slower speech (not slurred) had been observed prior to medication, along with confusion & memory loss before my diagnosis.
I am getting out of a manic stage, where my speech was rapid. (No sleep, agitation, spending sprees, etc).
I now seem to be coming "down" from that manic state. No longer confused, sleeping better, memory improved but I'm leaning towards isolation, sadness & depression. Yesterday I was asked if I was drunk on a phone conversation. VERY sore subject to me as I got sober 5 years ago and it's something I can feel good about. (I suffer from extreme low self esteem).
Later in the day I got mad at my son (for a very valid reason) and he said, "You're on drugs". Yes, that's true - meds prescribed and I take them as prescribed. (He has BPI, and I found out he's not taking his mood stabilizer as directed).
I hate being doubted. It cuts me to the core. Drugs were never my issue, I self medicated with alcohol.
I guess my feelings are very hurt & I'm offended. I'm trying everything to get "better" and instead of support from my family I get accusations.
Anyone else have similar experiences, and how do you deal with them?
Well, you are on drugs, but I suspect breakthrough depression or maybe the Klonopin is to blame. Depression can cause major motor and speech slowing, and I mean major. I've had a couple of times where I couldn't speak and felt unable to move, like I was trapped in my own body. I was able to do automatic things that I didn't think about more easily, but sometimes it was all I could do to move at all. Thankfully these have only ever lasted a few hours. But just being majorly slowed down is a known side effect of depression.
Either you or his psychiatrist needs to explain to your son exactly why taking his meds sporadically is a really bad idea. And maybe you could agree on some sort of reward schedule (maybe even a star chart), where if you watch him take his meds right for a certain amount of time he gets a reward that he wants.
I know how it feels to be questioned on your sobriety. When I am clean my cycles of mania and depression are hard for people to understand (since I had been using for a solid 6 years). When people see me manic they assume that I am high as a kite so I have had to explain tto all of my friends and family that this is something they are going to have to get use to and not to question my sobriety because it could cause a relapse because of my insecurities.
As far as the slow speech I can also relate because when I come out of a manic spell into depression my concentration goes down so much that I can barely speak at all. I am often interrupted because I am talking so slow and I cannot verbalize the point I am trying to make. Don't worry if you get stable it will go away. Good luck bud,
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.